Trazodone Overdose: Signs, Symptoms & What to Do
Last Updated Dec 2, 2021
Trazodone is a serotonin modulator used to treat depression. While permanent damage as a result of overdose is rare, it is possible.
The drug should only be taken as prescribed. If abused, long-term health consequences and even death are possible results.
Can You Overdose on Trazodone?
It is possible to experience an overdose on trazodone, and it is important to follow your dosing instructions carefully.
Doctors tend to gradually increase a person’s dose until the desired result is achieved and then decrease the dose once the condition it’s being prescribed for is under control until the ideal long-term dose is found. It can take two weeks or more to feel the full benefit of the drug. It is important not to adjust your dosing yourself without explicit instructions from your doctor to do so.
Signs of an Overdose
A trazodone overdose is characterized primarily by three sets of symptoms affecting different parts of the body, which a person may experience at different levels of severity. It signals an issue if any are experienced, even if you don’t experience all of these symptoms.
The groups of symptoms are as follows:
Airway & Lung Symptoms
Trazodone can affect a person’s ability to breathe, potentially causing difficulty breathing or stopping a person’s breathing altogether. This can be very dangerous and will cause brain and organ damage if not promptly addressed.
Heart & Blood Vessel Symptoms
Potential overdose symptoms related to the heart and blood vessels include the following:
- Chest pain
- Irregular heartbeat
- Low blood pressure
- Slowed heartbeat
- Abnormal erection lasting more than four hours
- Often painful
- Can cause permanent damage to the penis if untreated
Fatal heart arrhythmia is possible with trazodone, and the above symptoms are especially serious if a person already is at risk for serious heart complications.
Nervous System Symptoms
Trazodone can also affect the nervous system, causing symptoms such as these:
- Lack of coordination
Fatal cerebral edema has been reported in the case of a severe and seemingly intentional trazodone overdose.
What to Do in the Event of a Trazodone Overdose
In the event of an overdose, don’t force a person to vomit unless told to do so. Treat the overdose as a medical emergency.
If the person hasn’t stopped breathing, collapsed, or otherwise appears in severe distress, call the Poison Help hotline at 1-800-222-1222. This is a hotline where you will be instructed by experts in poisonings on how to proceed.
If a person is experiencing severe, immediately life-threatening symptoms, call 911 instead. If a second individual is around, you may want to also have them call the Poison Help hotline mentioned above. Calmly and clearly report your location to the 911 operator and the nature of the emergency.
In either case, if the person who is overdosing is awake, ask them their medical history and what drugs they have taken, including any illicit substances. If possible, important information to have ready when calling an emergency number for an overdose includes the following:
- A person’s age, weight, and condition
- The names of any drugs taken, including the strength of those drugs
- The time the drugs were taken
- The amount of drugs taken
- If the drugs were prescribed by a doctor
Treatment Options for Trazodone Overdose
A trazodone overdose is generally treatable with a fairly good prognosis if the person can get medical attention in a reasonable time frame. However, serious consequences are still possible, and it is important to seek treatment for an overdose as soon as possible.
Overdoses that occur when a person may already have systems compromised by other issues are the most serious. Trazodone can further affect those systems. Overdoses that occur as a result of extremely high doses, such as if a person attempts to take their own life, are also very serious.
After conducting tests to check a person’s vital signs, medical staff members may provide one or multiple of the following treatments, depending on what is believed to be most appropriate for the specific situation:
- Activated charcoal
- Breathing support
- IV fluids
- Gastric lavage (stomach pump)
- Medicines meant to directly treat symptoms and further stabilize patient
Is an Overdose Possible at a Prescribed Dose?
A serious trazodone overdose is unlikely for an individual at a dose prescribed by a doctor, assuming the drug is taken correctly. However, it is still important to watch for the signs of a problem, especially if the individual taking trazodone has a history of medical problems with their lungs, heart, or nervous system.
With a prescribed dose, it’s more likely that an individual may experience unwanted side effects as a result of their set dose being moderately higher than is ideal. In this case, an individual can work with their doctor to adjust their dosing to appropriate levels. Always communicate with your doctor regarding any side effects you may be experiencing.
If someone you know is ever unsure if they’re experiencing an overdose, it is best to be safe and call the Poison Help hotline. Caution and a willingness to act quickly, rather than delay until a major issue occurs, can potentially save a person’s life.
Arrhythmias in Severe Trazodone Overdose. (December 2019). American Journal of Case Reports.
Fatal Cerebral Edema After Trazodone Overdose (P5.103). (April 2015). Neurology.
Trazodone. (January 2022). MedlinePlus.
Trazodone Overdose. (May 2021). MedlinePlus.
Management of Trazodone Overdose With Severe Hypotension. (August 2019). Case Reports in Emergency Medicine.
A Case of Trazodone Overdose Successfully Rescued With Lipid Emulsion Therapy. (October 2020). Cureus.